Minnesota, 2022Drought in Minnesota, September 20 to 30, 2022
September 20 to 30, 2022 · NWS FSD · 4 events in 4 counties and zones
A persistence of above normal temperatures and minimal precipitation maintained or worsened long-term drought conditions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $31 million
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistence of above normal temperatures and minimal precipitation maintained or worsened long-term drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 19, 9:48 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 19, 9:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1048 PM CDT Mon Sep 19 2022
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 315 PM CDT Mon Sep 19 2022
A few showers and isolated thunderstorms have developed along the
leading edge of an instability gradient and WAA this afternoon.
With a decent gap, think this is keying off of more elevated
instability, which also makes sense with cloud bases near 10k ft.
This activity will continue to move to the east/northeast through
the afternoon, tapering off by this evening/sunset. Shouldn't see
much in the way of accumulation, especially with high bases and
dry sub cloud layer. Hi-res models are not handling this potential
at all, with hardly any of them showing this activity. Breezy
south/southeasterly winds continue through the evening with gusts
up to 30 mph.
Winds overall remain breezy tonight, but could see some lighter winds
across northwestern IA/southwestern MN/far eastern SD. Confidence
is low, but some model guidance indicates the potential of patchy
fog/low stratus again tonight. However, think that winds may be
just breezy enough to prevent fog formation, but can't rule out
stratus. Above average lows are expected with WAA aloft and warm
front meandering northward. Lows remain in the lower to mid 60s.
Highs for Tuesday continue to have a decent bust potential, given
the continued varying cold frontal passage times (varying as much 6
hours between models). If front comes through more quickly, current
forecast is likely too warm. If the front comes through slower,
expect warmer highs, especially in northwestern IA. Could also see
some daily records fall for locales in northwestern IA, where highs
could reach the mid to even upper 90s. As the front moves through,
winds will shift to the northwest and be breezy through the day.
Dry sub cloud layer may prevent precip as the front passes through.
That said, deterministic models are hinting at the potential for
some shower activity behind the front Tuesday night. Lows Tuesday
night (again, dependent on timing) fall into the 50s.
.LONG TERM...(Wednesday through Monday)
Issued at 315 PM CDT Mon Sep 19 2022
Could see lingering precip Wednesday along an area of frontogenesis
as a weak wave passes to the south across NE. Again, not
expecting much in the way of precipitation, with ensemble
probabilities remaining below 20% of seeing 0.10" of precip
between Wednesday morning and Thursday morning. Otherwise, fall
weather returns thanks to northwesterly flow and cool surface high
pressure off to the east through Thursday. CAA will also aid in
keeping us cooler. Highs in the 60s and lows in the 40s mid week,
which is below average for this time of year.
Along with the surface high Thursday, expect a short lived mid/upper
level ridge to swing through Thursday night/early Friday, ahead of a
more robust mid/upper trough and surface low pressure which swing
through during the day Friday into Friday night. With WAA ahead of
the main trough and a second shot of WAA another wave moves through
Saturday, expect highs to warm into the 70s by Saturday. Rain
chances return from Thursday afternoon through late Friday. Do think
the best chances will be late Thursday night into Friday afternoon,
with the initial WAA push. Another wave moves through on Sunday, with
high pressure Monday. Expect below to near seasonal temperatures
Sunday and Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1048 PM CDT Mon Sep 19 2022
Mainly VFR conditions expected through the period, with southerly
winds turning to the northwest on Tuesday as a cold front pushes
through the region. Could see northwest-north winds gusting 20-25kt
behind the front during the afternoon hours. Light surface winds
overnight, topped by southwesterly LLJ between 1-2kft AGL, will
lead to low- level wind shear across northwest Iowa, including
KSUX into early Tuesday.
Could see IFR-LIFR stratus or shallow fog develop through some
river valleys during the early morning hours. Confidence remains
rather low in exactly which locations may be impacted, but did
include a mention a few low clouds in KFSD TAF to indicate favored
time period, 10Z-15Z, if development occurs.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...JH
Hazardous weather outlook, Sep 19, 4:25 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
525 PM CDT Mon Sep 19 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
525 PM CDT Mon Sep 19 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Lincoln
- When
- September 20, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Crop damage
- $5.5 million
- Reported by
- Drought Monitor
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Precipitation was 25 to 50 percent of normal, with temperatures 3 to 4 degrees above normal during September. Moderate (D1) drought conditions worsened to severe (D2) after mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Lyon
- When
- September 20, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lyon forecast zone
- Crop damage
- $11 million
- Reported by
- Drought Monitor
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
At Tracy and Marshall, precipitation was around 25 percent of normal, with temperatures around 3 degrees above normal during September. Moderate (D1) drought conditions worsened to severe (D2) after mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Murray
- When
- September 20, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Murray forecast zone
- Crop damage
- $6.3 million
- Reported by
- Drought Monitor
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
At Lake Wilson, precipitation was less than 25 percent of normal with temperatures of 3 to 4 degrees above normal during September. Moderate (D1) drought conditions worsened to severe (D2) after mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Pipestone
- When
- September 20, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pipestone forecast zone
- Crop damage
- $7.6 million
- Reported by
- Drought Monitor
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
At Pipestone, precipitation was around 33 percent of normal with temperatures of around 3 degrees above normal during September. Moderate (D1) drought conditions worsened to severe (D2) after mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, September 20 to 30, 2022$25 million · 5 events
- Hail in Wisconsin, September 20, 2022$100,000 · 3 in hail · 5 events
- Hail and Damaging Wind in Wisconsin, September 20, 2022$15,000 · 1.5 in hail · 24 events
- Damaging Winds in Illinois, September 20, 202260 kt wind · 13 events
- Hail in Minnesota, September 20, 20222 in hail · 10 events
- Hail in Wisconsin, September 20, 20223 in hail · 9 events
- Heavy Rain in California, September 20, 20225 events
- Hail in Wisconsin, September 20 to 21, 20221.88 in hail · 4 events
- Drought in Wisconsin, September 20 to 30, 20223 events
- Drought in Montana, September 20 to 30, 20222 events
- Waterspouts in South Atlantic Coastal Waters, September 20, 20222 events
- Heavy Rain in Nevada, September 20, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057336, 1057337, 1057338, 1057339.